Hospitals need to take action now
to reduce threat of medication errors with magnesium sulfate
From the Mar. 12,1997 Issue
PROBLEM: In the February 12, 1997, issue of the ISMP Medication Safety Alert!, we published three reports of errors
involving magnesium sulfate. In one of the errors, a patient
required intensive care after receiving a massive overdose,
unrecognized by a hospital nurse and pharmacist. In that case
a 51 gram magnesium sulfate infusion was erroneously prepared
from floor stock. The physician ordered 2 grams of magnesium
sulfate to be infused over 4 hours, changed his mind, then
dangerously slashed out the "2" and wrote a "5"
before it. The nurse reading the order thought that 51 grams
had been written. In another case a pharmacist dispensed an
infusion containing 10 mL (40 mEq) of magnesium sulfate instead
of the ordered 10 mEq. In a third case, a patient received
an overdose after the nurse accidentally programmed the infusion
pump to run at 310 ml/hour instead of 30 mL/hr. This patient
also required intensive care.
Since publishing those cases, additional reports have reached
us. In the first report, a physician ordered D5W/0.45% NS
with 150 mg (1.2 mEq) magnesium sulfate to run at 125 mL/m2/hr
for an 18-month-old child. The pharmacist mistakenly entered
the order as 150 mEq (18.5 g) magnesium sulfate. Another pharmacist
questioned the order, but the original pharmacist, thinking
she had entered milligrams, said it was correct. The error
was discovered the next day when the childs serum magnesium
was measured at 8 mEq/L (normal 1.5-2.5). After treatment
with calcium and furosemide, the child recovered.
Another patient became hypotensive after receiving 16 grams
(130 mEq) instead of 16 mEq (2 g). This accident occurred
because a preprinted order erroneously listed the dose as
16 grams. The pharmacist did not question this order.
Clearly, there are many reasons why all of these errors occurred
including mistakes in preprinted orders, lack of knowledge
about proper dosing and administration, and inappropriate
amounts of floor stock. Lack of a standardized method for
expressing doses of magnesium sulfate also presents problems.
In the official package labeling, magnesium sulfate is expressed
in six designations: %, mg, g, mL, mEq, mOsm. To add to the
confusion , some prescribers will order the drug by the number
of vials or ampuls. Because there are so many dosing expressions,
it is difficult for practitioners to recognize excessive doses.
Finally, if magnesium sulfate vials are available as floor
stock, an incorrect or misinterpreted order might be given
without any double-checks.
SAFE PRACTICE RECOMMENDATION: The following measures
should be considered to prevent errors with magnesium sulfate
in your institution:
- Educate, educate, and educate staff again about proper
dosing of magnesium sulfate during orientation and through
- Develop protocols for the use of magnesium sulfate injection.
Include labeling methods, maximum doses and infusion rates.
A template is available from ISMP*.
- Incorporate excessive dose warnings into the pharmacy
computer system for both adult and pediatric patients.
- Standardize terminology and methods to order magnesium
sulfate (for example, communicate in terms of grams or mEq
with no other designations permitted).
- Require independent, redundant checks on all calculations,
dose preparations and infusion pump settings.
- Reduce size and quantity of magnesium sulfate vials in
floor stock or eliminate altogether by preparing all IV
infusions in the pharmacy.
- Consider use of commercially available premixed solutions
which are a safer option than concentrated drug in ampuls
and vials. [D, N, P, Q, T]
*Forward a self-addressed, stamped (32 cents)
envelope to "Magnesium Protocol," ISMP, 200 Lakeside Drive, Suite 200, Horsham, PA 19044.